Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 124, NWS Denver/Boulder, CO

August 13, 20174 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 13, 2017, 3:12 PM MDT for 4 counties in Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2017, 3:12 PM MDT (21:12 UTC)
Expired
Aug 13, 2017, 3:34 PM MDT
In force
22 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, CO, Arapahoe County, CO, Denver County, CO, Jefferson County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
2225 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

637 
WUUS55 KBOU 132112
SVRBOU
COC001-005-031-059-132200-
/O.NEW.KBOU.SV.W.0124.170813T2112Z-170813T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
312 PM MDT SUN AUG 13 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northwestern Arapahoe County in northeastern Colorado...
  Southwestern Denver County in northeastern Colorado...
  Eastern Jefferson County in central Colorado...
  Southwestern Adams County in northeastern Colorado...

* Until 400 PM MDT

* At 311 PM MDT, a severe thunderstorm was located near Arvada, or 6
  miles northwest of Denver, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Denver, western Aurora, northeastern Lakewood, southwestern
  Thornton, southeastern Arvada, southern Westminster, southwestern
  Commerce City, southwestern Northglenn, northeastern Englewood,
  eastern Wheat Ridge, Greenwood Village and Federal Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3971 10509 3985 10508 3988 10501 3986 10492
      3976 10483 3969 10482 3962 10487 3966 10501
TIME...MOT...LOC 2111Z 319DEG 20KT 3981 10504 

HAIL...1.00IN
WIND...60MPH
 
$$

RJK
1 follow-up statement
882 
WWUS55 KBOU 132134
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
334 PM MDT SUN AUG 13 2017

COC001-005-031-059-132144-
/O.CAN.KBOU.SV.W.0124.000000T0000Z-170813T2200Z/
Arapahoe CO-Denver CO-Jefferson CO-Adams CO-
334 PM MDT SUN AUG 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ARAPAHOE...
SOUTHWESTERN DENVER...EASTERN JEFFERSON AND SOUTHWESTERN ADAMS
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3971 10509 3985 10508 3988 10501 3986 10492
      3976 10483 3969 10482 3962 10487 3966 10501
TIME...MOT...LOC 2133Z 319DEG 20KT 3971 10493 

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 10:32 AM MDT, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 13, 10:32 AM MDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1032 AM MDT Sun Aug 13 2017

.UPDATE...
Issued at 1032 AM MDT Sun Aug 13 2017

No big changes to the forecast package at this time, other than
making adjustments to cloud cover, to account for the mostly sunny
skies across the forecaster for the next few hours. Another round
of showers and thunderstorms is expected to develop over the
mountains this afternoon and move across the plains. Today's short
wave seems to be coming out of northeast Utah and southwest
Wyoming at the present time. Moderate northwesterly flow aloft
continues across the state which will keep storms moving along.
Model soundings around the Denver area for this afternoon show
less instability today than yesterday. Storms will be able to
generate locally heavy rain, gusty winds and maybe some small
hail. The threat of severe storms seems to be limited to our far
eastern zones.

&&

.SHORT TERM...(Today and tonight)
Issued at 400 AM MDT Sun Aug 13 2017

Front left exit region of an 80+ knot jet over western and
central Colorado is bringing mid and high clouds to the state. The
high clouds will limit radiational cooling and is expected to
keep low clouds and patchy fog over far eastern Colorado. The lift
from the jet is will progress eastward today and is expected to
be over eastern Colorado and Kansas, perhaps east of the forecast
area by mid afternoon.

A lee-side surface trough is forecasted to set up over eastern
Colorado. West of it, the airmass will be somewhat dry with
precipitable water values around three-quarters of an inch. CAPE
values will mainly be less than 700 J/kg. With the main lift
shifting east of the area expect convection to be mainly isolated
to widely scattered. These storms are expected to produce brief
heavy rain and wind gusts to 40 mph. Small hail will be possible
with the strongest of these storms.

East of the lee side trough, the airmass contains more moisture
with precipitable water climbing above an inch. Higher dew points
will lead to surface based CAPEs of up to 2500 J/kg. This combined
with good shear is expected to produce severe storms this
afternoon and evening. The chance for severe storms will be east
of a line from Sterling to Akron to Limon. There is a chance
severe weather sets up just east of the forecast area.

.LONG TERM...(Monday through Saturday)
Issued at 400 AM MDT Sun Aug 13 2017

The large scale wave-trough pattern across the CONUS will undergo an
adjustment during the first half of the upcoming week. Operational
models show a 100 plus kt jet diving southeastward over the Pacific
Northwest where it then carves out an upper trough on Monday. Height
and pressure falls ahead of this eastward advancing system appear to
drive an energized surge of subtropical moisture northward over
Colorado during the day Monday into Tuesday. Best PW values/specific
humidity are progged to be over the southeast corner of the forecast
area on Monday and over nearly all of northeast Colorado on Tuesday.
Pressure falls to our north on Monday generates a 15-25kt s-sely low-
level flow on the plains which aids in advecting moisture up over
eastern portions of the CWA. The NAM, GFS and ECMWF also show a late
day southerly push of slightly cooler and drier air from Wyoming.
The collision of these two airmasses appears to create a fairly
sharp convergence zone from Elbert County northward to Logan County
late in the day. Models show storms firing within this zone
producing hourly rainfall rates approaching an inch per hour during
the evening, esply at its southern extent where the low-level inflow
will be strongest. However, it's up across the northeast corner of
the state where models indicate the greatest shear and instability.
NAM indicates sfc based CAPE values from 2200 to 3400 j/kg from 00Z
to 03Z. Latest convective outlook from SPC does not highlight this
area for svr t-storms at this time. But, this bares watching should
later models run continue to indicate these conditions. On Tuesday,
could see a somewhat similar setup for heavy rain producing t-storms
mainly on the plains, and also the potential for severe weather. The
upper trough axis is progged to pass over nern Colorado late in the
day, about the time a cold front races south out of Wyoming and
Nebraska. Could see a line of storms moving off the Front Range
around mid-afternoon and interacting with this frontal boundary
somewhere east of a Greeley-to-Elbert line. East of this line, the
NAM indicates CAPES in excess of 2500 joules and mean layer PW
values in excess of 1.2 inches. Multicell storm development appears
likely, particularly across the northeast corner of the CWA with
large hail and damaging winds a possibility. A favorable vertical
shear profile could result in a brief tornado or two somewhere in
this area. After midnight, lift and instability drop off with the
trough exiting the state and with gusty northerly winds driving
drier air down from Wyoming.

By Wednesday...models differ on how much cooling and drying will
take place. The GFS indicates a relatively cool and moist
easterly/upslope flow east of the mtns, while the ECMWF and CMC
indicate the development of a drier and slightly warmer west-
southwesterly flow. For now, will use a blend of the models and
trend slightly drier but hang onto the cooler than average
temperatures expected for Tuesday.

For Thursday and Friday, models generally agree in moving the strong
upper ridge off the West Coast inland over the Great Basin by
Friday. However, models continue to offer differ ideas as to much
much drying will occur over Colorado. Some go so far as to return
subtropical moisture to the state by the weekend, thereby causing
lower temperatures and increasing the chance for t-storms. Because
of low confidence in the models, will refrain from introducing any
big changes to the fcst beyond Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1032 AM MDT Sun Aug 13 2017

Will be adding some thunderstorms at KDEN in the next forecast
package. The latest runs of the HRRR show showers around the
Denver area, most likely between 3 and 5 PM. Showers have been
moving out of the foothills several of the past days, and today
looks no different. Moderate northwesterly flow aloft will keep
storms moving along, so brief rain and gusty winds will be the
primary threats from the storms.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Dankers
SHORT TERM...Meier
LONG TERM...Baker
AVIATION...Dankers
Hazardous weather outlook, Aug 13, 10:52 AM MDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1052 AM MDT Sun Aug 13 2017

COZ030>051-141700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1052 AM MDT Sun Aug 13 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Another round of thunderstorms is expected to move out of the
mountains and across the plains this afternoon and evening. Storms
moving out of the foothills and over the urban corridor will
produce brief heavy rain and gusty winds up to 40 mph. Later this
evening, some severe storms may develop east of a line from
Sterling to Akron to Limon. Golfball size hail and wind gusts to
70 mph will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Much of the outlook area will continue to experience thunderstorms
during the afternoon and evening hours through Thursday. The
Front Range foothills, Palmer Divide and the far eastern plains of
Colorado will have the best chance to see the thunderstorms. Some
storms could produce locally heavy rainfall, and a few storms
across the northeast corner of the state could produce large hail
and damaging winds. Drier and slightly warmer weather should
spread over the region at the end of the week as a strong high
pressure ridge slowly builds in from the west.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:13 PM MDTSevere Thunderstorm WarningBOUWashington47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.